Many weed killers contain dangerous chemicals that are harmful if swallowed. This article discusses poisoning by swallowing weed killers containing a chemical called glyphosate.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Glyphosate is the poisonous ingredient in some weed killers.
Glyphosate is in weed killers with these brand names:
Other products may also contain glyphosate.
Symptoms of glyphosate poisoning include:
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to. If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
Exposure to glyphosate is not as harmful as exposure to other phosphates. But contact with a very large amount of it can cause severe symptoms. Care will begin by contaminating the person while starting other treatments.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
People who continue to improve over the first 4 to 6 hours after receiving medical treatment usually fully recover.
Keep all chemicals, cleaners, and industrial products in their original containers and marked as poison, and out of the reach of children. This will reduce the risk of poisoning and overdose.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.